Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.
Click the orange button to the right to learn more about what you can start doing today.
When I read the article below citing cardiovascular events in Carfilzomib/Kyprolis treatment, I found myself wondering how many times I had blogged about MMers, multiple myeloma side effects and chemotherapy-induced cardiotoxidity in the past. I mean, is it just me or do MMer’s sustain above average amounts of damage to their heart when they undergo chemotherapy? And can anything be done to minimize the damage?
Its important to understand that the cardiotoxicity of certain chemotherapy regimens is not necessarily zero-sum. Meaning, the multiple myeloma side effect discussed below is not like a light switch, on or off.
The cardiovascular adverse events (CVAE) discussed below occurs on a sectrum. Because the average age of newly diagnosed MMers is 67 according to the American Cancer Society, MMers as a group may be vulnerable to cardiovascular events aka heart damage.
A MMer can experience heart damage from Carfilzomib and other toxic therapies without knowing it immediately. That’s what happed to me. To quote the article below “Previous studies have shown nearly two-thirds of MM patients had cardiovascular disease at baseline, and 70 percent experienced cardiovascular events within six years...”
I underwent five courses of V.A.D. induction therapy in the spring of 1995, and two courses of cytoxan during he following September, and my doctor told me that my heart function was “within normal limits.”
As the doctor says in the article, “If you’re not specifically looking for this, you might report it differently,” Waxman said”
I developed chronic atrial fibrillation (AFib) in the fall of 2010, 15 years after the cardiologist told my oncologist that I was fine.
To be fair, I understand the need for toxic cancer killing therapies. MM can be an aggressive, difficult to control blood cancer. What bothers me is that 1) there are evidence-based therapies that reduce or prevent cardiovascular adverse events and 2) the oncologist should discuss this dramatic a side effect with the patient. The patient might want to reduce his or her risk of CVAE by lowering the dose of a cardiotoxic chemotherapy.
When I underwent adriamycin (the A in VAD), I wish that I knew that the supplement CoQ10 protected the heart from adriamycin cardiotoxicity.
After reading multiple studies about the cardiotoxicity of MM chemotherapy regimens, I came to the conclusion that if an MMer, any MMer, underwent multiple chemotherapy regimens over the course of their life as an MMer, they would suffer multiple assaults to their heart. The odds of identifying a problem with your heart increases with each course of chemotherapy, with each relapse. If you don’t experience heart damage during your induction therapy, you might have an episode during your ASCT. If not during your ASCT… well, you get the idea.
I developed chronic A-Fib after 1) two different induction therapies and 2) an ASCT and fifteen uneventful years.
“An analysis of past studies shows 18 percent of multiple myeloma patients receiving carfilzomib experience cardiovascular adverse events (CVAE) such as hypertension, heart failure, heart attacks, or arrhythmia. More than eight percent of patients experience high-grade CVAEs that are more severe, which is more than twice as common as with other drugs for treating relapsed myeloma…
Brendan M. Weiss, MD, an adjunct professor of Hematology Oncology at Penn, is the study’s senior author. Weiss also works in research and development at Janssen Pharmaceuticals, which does not manufacture or support any of the drugs involved in this analysis…
Researchers gathered data from 24 studies reported from 2007 through 2017, which included information on 2,594 MM patients. They found 18.1 percent of patients who took carfilzomib experienced CVAE, with 8.2 percent of those cases being grade three or higher, meaning they are categorized as severe. For comparison, a similar review of bortezomib, another proteasome inhibitor, found just 3.8 percent of patients experienced CVAE and only 2.3 percent were severe…
Researchers also found that higher doses of carfilzomib are associated with higher rates of CVAE, and that carfilzomib was associated with an elevated risk of CVAE compared to control groups who did not receive carfilzomib…
Researchers say these findings are particularly important since there are already overlapping risk factors for both MM and cardiovascular disease, such as older age and obesity. Previous studies have shown nearly two-thirds of MM patients had cardiovascular disease at baseline, and 70 percent experienced cardiovascular events within six years…
Researchers also called for further clinical trials to specifically evaluate this connection, arguing that it may be underrepresented by current data.
“If you’re not specifically looking for this, you might report it differently,” Waxman said.”
“Conclusion: The current study shows that bortezomib use in patients treated for multiple myeloma is associated with an increased risk of hospitalization for heart failure, but not acute MI or arrhythmia. Those with HF prior to initiating therapy with bortezomib had a significantly increased risk of hospitalization for HF when compared to those treated with lenalidomide. There was no significant difference in the rate of hospitalization for HF in those without a baseline diagnosis of HF. Collectively, these data have important implications for the management of patients with multiple myeloma, especially those with a history of HF at the time of therapy initiation…”